Nevada, 2004

Heavy Snow in Nevada, January 3, 2004

January 3, 2004 · NWS LKN · 3 events in 3 counties and zones

Heavy snow was reported across portions of northern and central Nevada. Reports included: 8 inches at Bob Scott Summit, 5 miles southeast of Austin, 8 inches at Tuscarora, and 6 inches at the National Weather Service office in Elko.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy snow was reported across portions of northern and central Nevada. Reports included: 8 inches at Bob Scott Summit, 5 miles southeast of Austin, 8 inches at Tuscarora, and 6 inches at the National Weather Service office in Elko. Snow began around 10 pm the previous day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 2, 11:20 PM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 2, 11:20 PM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1120 PM PST FRI JAN 2 2004

.SYNOPSIS...COLD NORTHWEST FLOW WILL BRING A RISK OF SNOW SHOWERS
TO THE GREAT BASIN THIS WEEKEND...ALONG WITH BELOW NORMAL
TEMPERATURES. LOW PRESSURE SYSTEMS WILL KEEP UNSETTLED WEATHER OVER
THE AREA FOR MUCH OF NEXT WEEK...WITH A MODERATION IN TEMPERATURES BY
TUESDAY.
&&

.UPDATE...BAND OF SNOW ACROSS ELKO COUNTY HAS INTENSIFIED OVER THE
PAST 0NE AND ONE-HALF HOURS...AS A MODERATELY STRONG VORTMAX HAS
MOVED INTO THE REGION AHEAD OF THE SURFACE COLD FRONT. MODERATE TO
HEAVY SNOW IS EXPECTED THROUGH THE EARLY MORNING HOURS...UNTIL THE
COLD FRONT PASSES THROUGH THE AREA BETWEEN 06Z AND 09Z. HAVE
ISSUED A SNOW ADVISORY FOR ZONES 32 AND 34 TO COVER THIS EVENT.
SEE WINTER WEATHER STATEMENT WWUS45 FOR DETAILS ON THE SNOW
ADVISORIES.

.PREVIOUS DISCUSSION...836 PM. IR SAT AND SFC OBS SHOW COLD FRONT
EXTENDING FROM NORTHEASTERN CA NORTHEASTWARD ACROSS EXTREME
SOUTHEASTERN OR ATTM. GFS AND ETA BOTH INDICATE WEAK WAA AHEAD OF
THE FRONT ACROSS MOST OF NORTHERN NV AND WSR-88D IMAGERY HAS SHOWN
TWO BANDS OF OVERRUNNING LIGHT SNOW EARLY THIS EVENING. ONE OF THE
BANDS RAN FROM NEAR LOVELOCK NORTHEASTWARD ACROSS WINNEMUCCA AND
THEN INTO NORTHERN ELKO COUNTY...WHILE THE OTHER BAND WAS ORIENTED
FROM NORTHEASTERN CHURCHILL COUNTY ACROSS CENTRAL LANDER AND EUREKA
COUNTIES AND INTO SOUTHWESTERN ELKO COUNTY. THESE TWO BANDS HAVE
MERGED INTO A SINGLE BAND WITHIN THE PAST HOUR WHICH IS PRODUCING
LIGHT TO OCCASIONALLY MODERATE SNOW FROM CENTRAL LANDER COUNTY
NORTHEASTWARD INTO THE WESTERN HALF OF ELKO COUNTY. ETA AND GFS SHOW
WEAK H7 CONVERGENCE AND A VORTMAX CROSSING NORTHERN NV BETWEEN 06Z
AND 09Z SATURDAY...SO EXPECT SNOW FALLING ACROSS NORTHERN NV TO
CONTINUE THROUGH THE EARLY MORNING HOURS WITH GENERALLY LIGHT
ACCUMULATIONS UP TO ONE INCH...EXCEPT 1 TO 3 INCHES IN THE RUBY
MOUNTAINS AND IN NORTHERN ELKO COUNTY. HAVE INCREASED POPS TO LIKELY
CATEGORY FOR SOUTHWEST AND SOUTH-CENTRAL ELKO COUNTY...NORTHERN
LANDER COUNTY AND NORTHERN EUREKA COUNTY FOR TONIGHT. HAVE REDUCED
POPS TO MID-SCATTERED CATEGORY FOR HUMBOLDT COUNTY...WHERE MOISTURE
CONVERGENCE IS CURRENTLY DECREASING AND FORCING WITH THE FRONTAL
PASSAGE LOOKS WEAKER. ALSO REMOVED EVENING WORDING FOR SKY COVER IN
EXTREME EASTERN ELKO COUNTY AND CENTRAL NV ZONES.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORIES FOR NVZ032 AND NVZ034 TONIGHT.

SMITH
Hazardous weather outlook, Jan 2, 11:29 PM PST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
1129 PM PST FRI JAN 2 2004

NVZ013-030-031-033-035>037-031300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-WHITE PINE COUNTY-
1129 PM PST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEVADA.

.DAY ONE...TONIGHT AND SATURDAY.

SCATTERED SNOW SHOWERS AHEAD OF A COLD FRONT WILL CROSS THE REGION
TONIGHT THROUGH SATURDAY MORNING. GENERALLY LIGHT SNOW
ACCUMULATIONS OF LESS THAN ONE INCH ARE EXPECTED. SNOW SHOWERS WILL
DIMINISH SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY.

A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER
THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ032-034-031300-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
1129 PM PST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEVADA.

.DAY ONE...TONIGHT AND SATURDAY.

BAND OF SNOW ACROSS ELKO COUNTY HAS INTENSIFIED LATE THIS EVENING
AHEAD OF THE COLD FRONT MOVING SOUTHWARD ACROSS NORTHERN NEVADA.
MODERATE TO HEAVY SNOW IS EXPECTED THROUGH THE EARLY MORNING HOURS...
UNTIL THE COLD FRONT PASSES THROUGH THE AREA BETWEEN 3AM AND 6AM
SATURDAY MORNING. SNOW ADVISORIES HAVE BEEN ISSUED FOR THE RUBY
MOUNTAINS AND THE EAST HUMBOLDT RANGE AND FOR SOUTHWEST AND SOUTH-
CENTRAL ELKO COUNTY. SEE WINTER WEATHER STATEMENT WWUS45 FOR DETAILS
ON THE SNOW ADVISORIES. SNOW SHOWERS WILL DIMINISH SATURDAY
AFTERNOON WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY.

A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER
THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, N Elko Cnty

When
January 3, 3:00 AM PST to 5:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Heavy Snow, Sw & Sc Elko

When
January 3, 4:00 AM PST to 6:00 AM PST
Where
Sw & Sc Elko forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, S Lander & S Eureka

When
January 3, 4:00 AM PST to 6:00 AM PST
Where
S Lander & S Eureka forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432489, 5432488, 5432490.